Illinois, 2006Hail and Damaging Winds in Illinois, July 17, 2006
July 17, 2006 · NWS LOT · 33 events in 9 counties and zones
29 thunderstorm wind, 3 hail, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $311,000
- Crop damage
- None recorded
- Events
- 33
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 17, 5:25 PM CST, 2 hours 50 minutes earlier.
Area forecast discussion, Jul 17, 5:25 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
625 PM CDT MON JUL 17 2006
.DISCUSSION FOR AFTERNOON GRIDS/ZONE FORECASTS...
310 PM CDT
MAIN CONCERN THIS AFTN HAS SHIFTED FROM EXCESSIVE HEAT/HUMIDITY TO
POTL FOR SVR WX. SFC ANALYSES SHOW TEMPS ARND 94...BUT MORE
NOTABLY...DEWPOINT POOLING AHD OF SLOW MOVG COLD FRONT FROM NRN LK
MI-WRN IA HAS RESULTED IN DEWPOINT READINGS OF 77 TO 80 ACROSS NRN
IL. THIS HAS PUSHED THE HEAT INDEX TO NR 110 AT MANY LOCATIONS.
THEREFORE WILL KEEP HEAT WARNING FOR COOK COUNTY GOING INTO THIS
EVENING.
SATLT LOOPS SHOW CONVECTIVE CLOUD BAND FROM NRN LWR MI-CNTRL
IA...WITH SVR TSTMS NOW MOVG ACRS CNTRL LK MI. SPC DAY 1 DISCUSSION
SUGGESTS STORMS WILL TEND TO BACK BUILD SWWD INTO IA WITHIN WW/S 606
AND 607 WHICH ARE IN EFFECT UNTIL 10 PM CDT. SOUNDINGS SHOW
EXPLOSIVE AMTS OF CAPE OVR FA NOW...WITH BULLSEYE OF 5500 J/KG OVR
NRN IL. HOWEVER...H7 TEMPS RMN QUITE WARM TO THIS POINT AND
CONTINUE TO CAP DVLPMT. HOWEVER...AS SHRT WAVE CONTS TO DROP ESEWD
ACRS UPR GRTLKS THIS EVENING...AM EXPECTING THIS CAP TO ERODE. FCST
SOUNDINGS FROM 12Z GFS RUN SUGGEST THIS MAY HAPPEN ARND
02-03Z...WITH GREATEST POTL FOR TSTMS CENTERED ARND 06Z. BASED ON
THIS...WILL GO WITH HI CHC POPS FOR THUNDER TNGT...THEN EXIT PCPN
CHCS SWD OUT OF FA ERLY TUE.
ABOUT A 24-36 HR BREAK FROM TRPCL AMS TUES-TUES NGT AS HI PRES MOVES
EWD ACRS UPR GRTLKS PROVIDING NELY-ELY LLVL FLOW. NXT SHRT WAVE IN
WNWLY FLOW ALOFT DUE TO MOVE INTO SRN CAN WED...AND ACRS UPR GRTLKS
THUR...BRINGING MORE POTENT COLD FRONT SEWD THRU MIDWEST BY THUR
AFTN/EVENING. WILL MAINTAIN CHC THUNDER WITH THE APCH OF THIS
FRONT...THEN DRY RMNDR OF PERIOD. POPS A LITTLE TRICKY WED...AS
WARM FRONT MOVES BACK NORTH...BUT MODELS CONT TO INDICATE STRONG
CAPPING IN WARM SECTOR WITH H7 TEMPS IN EXCESS OF +12 DEG C. BEST
CHANCE APPEARS TO BE FOR ELEVATED CONVECTION NORTH OF WARM FRONT
INTO WI...THOUGH WILL MAINTAIN LOW CHANCE POP OF CURRENT FCST ACROSS
NRN COUNTIES WHERE CAP WEAKER. WITH WARM FRONT PUSHING NORTH TEMPS
CLIMB BACK TO 90S WED/THURS BEFORE COLD FRONT DROPS SOUTH AGAIN
THURSDAY AFTN...ALONG WITH CHC TSTMS.
MORE VIGOROUS DIGGING WITH MID-LATE WEEK SHRT WAVE SHOULD BUILD STGR
HI PRES FROM SRN CAN INTO WRN GRTLKS BY FRI ALLOWING FOR A LONGER
PERIOD OF MORE COMFORTABLE WX ACRS RGN.
MERZLOCK
&&
.AVIATION...
630 PM CDT
THUNDERSTORMS ARE FORECAST TONIGHT. THE ACARS SOUNDING AT ORD SHOWS
THE CAPE 3872 J/KG AT 2131 UTC. ANOTHER ACARS SHOWS THE CAPE AT 996
J/KG AT 2305 UTC. THERE IS SOME MINOR CAPPING ALOFT ABOUT 850 TO 800
MB. WILL HAVE THUNDERSTORMS IN THE FORECAST FROM 02 TO 04 UTC
TONIGHT. WILL FORECAST THE WIND SHIFT TO THE NORTHEAST AROUND 07 UTC
FOR THE TAFS IN ILLINOIS AND NORTHWEST INDIANA. HIGH PRESSURE WILL
MOVE INTO LAKE SUPERIOR TUESDAY.
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...EXCESSIVE HEAT WARNING COOK COUNTY THROUGH 7PM CDT THIS
EVENING.
.IN...NONE.
.LM...NONE.
&&Hazardous weather outlook, Jul 17, 3:00 PM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
400 PM CDT MON JUL 17 2006
ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-180930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
400 PM CDT MON JUL 17 2006
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.
.DAY ONE... TONIGHT
AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR CHICAGO AND COOK
COUNTY THROUGH 7 PM THIS EVENING.
TEMPERATURES WILL REMAIN IN THE MID 90S ACROSS THE REGION THROUGH
EARLY EVENING...WHICH COMBINED WITH HIGH HUMIDITY LEVELS HAVE
RESULTED IN PEAK HEAT INDEX VALUES OF 105 TO 110. HEAT INDICES WILL
FALL BELOW 100 AFTER SUNSET THIS EVENING...AND THE ARRIVAL OF A COLD
FRONT OVERNIGHT WILL BRING RELIEF FROM THE HEAT AND HUMIDITY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE OUTLOOK
AREA LATE THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG AN APPROACHING COLD FRONT ACROSS WISCONSIN AND IOWA
DURING THE AFTERNOON HOURS AND MOVE INTO PORTIONS OF THE OUTLOOK
AREA NORTH OF INTERSTATE 80 DURING THE LATE EVENING. THUNDERSTORMS
WILL MOVE SOUTHEAST INTO THE REMAINDER OF THE OUTLOOK AREA
TONIGHT...BY AROUND MIDNIGHT...AS THE FRONT CONTINUES TO PUSH SOUTH.
SEVERE THUNDERSTORMS WILL BE MOST LIKELY FROM THE LATE EVENING
THROUGH AROUND 5:00 AM...WITH THE MAIN THREAT BEING DAMAGING WINDS.
THE ILLINOIS ENVIRONMENTAL PROTECTION AGENCY HAS DECLARED TODAY AN
AIR POLLUTION ACTION DAY FOR THE GREATER CHICAGO METROPOLITAN AREA.
.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS ACROSS PARTS OF NORTHERN ILLINOIS
WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE
OUTLOOK AREA WEDNESDAY NIGHT AND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND THIS
EVENING.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)
LMZ740>745-766-180930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
400 PM CDT MON JUL 17 2006
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.
.DAY ONE... TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING ACROSS
SOUTHERN LAKE MICHIGAN. THE MAIN THREAT WILL BE ISOLATED STRONG WIND
GUSTS OVER 50 KNOTS.
.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTHERN LAKE MICHIGAN
WEDNESDAY AND THURSDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)
Event by event
29 thunderstorm wind, 3 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Ogle
- When
- July 17, 8:15 PM CST to 8:50 PM CST
- Where
- Ogle County, Forreston
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.267, -89.083
Three to four foot diameter tree split down the middle in Forreston. Trees blown down across all of northern Ogle County.
Thunderstorm Wind, Ogle
- When
- July 17, 8:32 PM CST
- Where
- Ogle County, Polo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.083, -88.850
Thunderstorm Wind, Winnebago
- When
- July 17, 8:50 PM CST
- Where
- Winnebago County, Rockford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.250, -88.600
Thunderstorm Wind, Boone
- When
- July 17, 8:53 PM CST
- Where
- Boone County, Belvidere
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.250, -88.600
Numerous trees were blown down in southern Boone County.
Thunderstorm Wind, McHenry
- When
- July 17, 8:58 PM CST
- Where
- McHenry County, Crystal Lake
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $200,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.267, -89.083
Extensive tree damage was reported across Crystal Lake. Numerous trees, tree limbs and power lines were blown down. One home on Crystal Beach Avenue was deemed uninhabitable because of tree damage.
Thunderstorm Wind, Winnebago
- When
- July 17, 9:00 PM CST
- Where
- Winnebago County, Loves Park
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.233, -88.333
Two trees were blown down near Windsor Road and 173.
Lightning, McHenry
- When
- July 17, 9:00 PM CST
- Where
- McHenry County, Crystal Lake
- Property damage
- $20,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.250, -88.850
A home on Sadle Ridge Road was struck by lightning, which started a fire in the attic.
Hail, McHenry
- When
- July 17, 9:01 PM CST to 9:03 PM CST
- Where
- McHenry County, Marengo
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.100, -88.683
Nickel size hail was reported on the south side of Marengo.
Thunderstorm Wind, Winnebago
- When
- July 17, 9:03 PM CST
- Where
- Winnebago County, Rockford
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.100, -88.533
Wind gusts were estimated to 60 mph in Rockford.
Thunderstorm Wind, De Kalb
- When
- July 17, 9:05 PM CST
- Where
- De Kalb County, Kirkland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.917, -88.317
Tree damage reported in Kirkland.
Hail, McHenry
- When
- July 17, 9:09 PM CST to 9:12 PM CST
- Where
- McHenry County, Marengo
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.267, -88.000
Thunderstorm Wind, McHenry
- When
- July 17, 9:10 PM CST
- Where
- McHenry County, Marengo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.267, -88.000
Trees and large tree limbs were blown down.
Hail, McHenry
- When
- July 17, 9:10 PM CST to 9:13 PM CST
- Where
- McHenry County, Crystal Lake
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.283, -87.950
Thunderstorm Wind, De Kalb
- When
- July 17, 9:26 PM CST
- Where
- De Kalb County, Genoa
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.000, -88.183
Tree damage reported in Genoa.
Thunderstorm Wind, Kane
- When
- July 17, 9:27 PM CST
- Where
- Kane County, Hampshire
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.883, -88.200
Numerous trees and power lines blown down.
Thunderstorm Wind, Kane
- When
- July 17, 9:30 PM CST
- Where
- Kane County, St Charles
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 41.817, -87.900
A large tree was blown onto power lines near Route 25 and Dunham Road. The tree also sheered off top of a utility pole. Other large tree limbs were also blown down. Wind gusts estimated to 60 mph.
Thunderstorm Wind, Kane
- When
- July 17, 9:30 PM CST
- Where
- Kane County, Elgin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.250, -88.600
Trees, tree limbs and power lines were blown down across many areas of Elgin. A tree fell onto a car on West Chicago Street.
Thunderstorm Wind, Lake
- When
- July 17, 9:32 PM CST
- Where
- Lake County, Mundelein
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- COOP STATION
- Coordinates
- 41.950, -87.933
A wind gust to 68 mph was measured.
Thunderstorm Wind, Lake
- When
- July 17, 9:40 PM CST
- Where
- Lake County, Mundelein
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.867, -88.117
Numerous branches, 10 to 20 feet in length blown down. Two trees blown down at Route 45 and Orchard.
Thunderstorm Wind, Lake
- When
- July 17, 9:45 PM CST
- Where
- Lake County, Libertyville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.967, -87.967
Two medium sized trees blown down and several tree limbs blown down.
Thunderstorm Wind, Du Page
- When
- July 17, 9:45 PM CST
- Where
- Du Page County, Bartlett
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.983, -87.867
Two foot diameter trees blown down at Route 59 and Sterns Road.
Thunderstorm Wind, Du Page
- When
- July 17, 9:45 PM CST
- Where
- Du Page County, West Chicago
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.867, -88.117
Large tree blown down at Route 59 and Geneva Road.
Thunderstorm Wind, Cook
- When
- July 17, 10:00 PM CST
- Where
- Cook County, Streamwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.317, -89.050
A tree fell onto two cars.
Thunderstorm Wind, Cook
- When
- July 17, 10:05 PM CST
- Where
- Cook County, La Grange Park
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.833, -87.650
A large tree was blown down blocking part of Ashland Road.
Thunderstorm Wind, Du Page
- When
- July 17, 10:05 PM CST
- Where
- Du Page County, Bensenville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.883, -87.867
Numerous trees were blown down. One tree fell through a house.
Thunderstorm Wind, Du Page
- When
- July 17, 10:05 PM CST
- Where
- Du Page County, Wheaton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.917, -87.767
Numerous small to medium sized branches blown down.
Thunderstorm Wind, Du Page
- When
- July 17, 10:05 PM CST
- Where
- Du Page County, Wood Dale
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.833, -87.650
Thunderstorm Wind, Cook
- When
- July 17, 10:10 PM CST
- Where
- Cook County, Rosemont
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.233, -88.333
A tree was blown down near Cruz and Manheim Roads.
Thunderstorm Wind, Du Page
- When
- July 17, 10:12 PM CST
- Where
- Du Page County, Wheaton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.852, -88.086 (the zone’s center; the record gives no point)
A tree and power lines were blown down onto a car.
Thunderstorm Wind, Cook
- When
- July 17, 10:12 PM CST
- Where
- Cook County, Chicago
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.033, -88.167
Numerous trees and tree limbs were blown down on the northwest side of Chicago. Hardest hit wards were 36, 37, 38, 39, 41 and 45.
Thunderstorm Wind, Cook
- When
- July 17, 10:15 PM CST
- Where
- Cook County, Bellwood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.033, -88.283
Trees and tree limbs were blown down at the intersection of 22nd and Madison.
Thunderstorm Wind, Cook
- When
- July 17, 10:15 PM CST
- Where
- Cook County, Elmwood Park
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.117, -89.583
A large tree was blown down.
Thunderstorm Wind, Cook
- When
- July 17, 10:48 PM CST
- Where
- Cook County, Chicago
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.983, -89.583
Numerous trees blown down in wards 12, 22, 24, 25, and 28 on the west side of Chicago.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oklahoma, July 17 to 21, 20063 deaths · 25 events
- Hail and Damaging Winds in Michigan, July 17, 20061 death · 1 injured · $579,000 · 1.75 in hail · 42 events
- Tornado and Heat in Iowa, July 17, 20061 death · $1.2 million · F0 · 15 events
- Hail and Damaging Winds in Michigan, July 17 to 18, 20061 injured · $1.4 million · 2 in hail · 28 events
- Heat in Missouri, July 17 to 20, 200612 injured · 24 events
- Flash Flooding and Hail in Michigan, July 17, 2006$385,000 · 2.5 in hail · 43 events
- Hail and Damaging Winds in Wisconsin, July 17, 2006$192,000 · 1 in hail · 28 events
- Hail and Damaging Winds in Iowa, July 17, 2006$154,000 · 1.75 in hail · 31 events
- Lightning Strike in Colorado, July 17, 20067 injured · 1 event
- Hail and Damaging Winds in Wisconsin, July 17, 2006$60,000 · 2 in hail · 15 events
- Hail and Damaging Winds in Illinois, July 17, 2006$55,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Texas, July 17, 2006$75,000 · 74 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519117, 5519196, 5519197, 5519198, 5521568, 5519199, 5521793, 5519200, 5520853, 5520854, 5520856, 5520855, 5520857, 5521149, 5521551, 5521552, 5521795, 5521553, 5521554, 5521555, 5521556, 5521557, 5521794, 5521558, 5521559, 5521560, 5521561, 5521562, 5521563, 5521564, 5521565, 5521566, 5521567.